Hail, Phillips
- When
- June 25, 3:07 PM MST
- Where
- Phillips County, 18 mi NNE of Malta
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.591, -107.720
County sheriff reported one inch hail between Malta and Whitewater on Highway 191.
A cold front helped ignite a few severe thunderstorms north of the Missouri River. They mainly brought high winds as a hot/dry airmass preceded the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A cold front helped ignite a few severe thunderstorms north of the Missouri River. They mainly brought high winds as a hot/dry airmass preceded the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 25, 1:44 PM MST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 244 PM MDT THU JUN 25 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... CURRENTLY THROUGH TONIGHT... TO THE NORTHWEST A LOW PRESSURE SYSTEM EXIST ACROSS NORTHERN BRITISH COLUMBIA AND ALBERTA. THE AXIS OF A SHORTWAVE TROUGH WITH COOL AIR EXTENDS SOUTH OF THIS FEATURE. MEANWHILE... ACROSS THE CENTRAL AND SOUTHERN HIGH PLAINS WARM HIGH PRESSURE EXISTS. BETWEEN THESE TWO COMPETING FORCES A COLD FRONT HAS SET UP ACROSS THE CWA. AS OF 2 PM SHOWERS AND THUNDERSTORMS HAVE BEGUN FIRING ACROSS THIS FEATURE AND ARE EVIDENT ON SATELLITE AND RADAR. THESE STORMS COULD PERSIST THROUGH THE EVENING AND BECOME MARGINALLY SEVERE WITH SMALL HAIL... STRONG GUSTY WINDS... AND DRY LIGHTNING. ACTIVITY WITH THESE SHOWERS IS ANTICIPATED TO CONTINUE WITH FRONTAL PASSAGE THROUGH THE NIGHT WITH SEVERE ACTIVITY TAPERING OF BEFORE MIDNIGHT. FRIDAY THROUGH SATURDAY... UPPER LEVEL RIDGING FILTERS INTO THE REGION BEHIND THE EXITING TROUGH AND COLD FRONT. A BRIEF CHANCE FOR POST FRONTAL SHOWERS EXIST ON FRIDAY AFTERNOON WITH THE EXIT OF THE TROUGH HOWEVER CHANCES WILL BE SLIGHT TO SLIM. THAT BEING SAID THE DAYTIME MAXIMUM TEMEPTRATURES SHOULD EXPERIENCE A QUICK DROP OFF TO THE 80S FOR A SHORT PERIOD AS COOLER AIR FILTERS IN AND 850MB TEMPS DROP TO RANGE OF 12*C TO 19*C. GAH PREVIOUS SHORT TERM DISCUSSION... TODAY...A COLD FRONT IS ANTICIPATED TO MOVE THROUGH THE REGION AND START KICKING OFF MOSTLY DRY THUNDERSTORMS AND SOME SHOWERS ACROSS WESTERN PORTIONS OF THE REGION. CURRENT SHEAR LOOKS TO BE BETWEEN 15 TO 30 KTS AND SEEMS MOSTLY LINEAR. UPPER AIR PROFILES SHOW ADEQUATE CAPE IN THE PRIME HAIL GROWTH ZONE OF -10*C TO -30*C INDICATING AT LEAST A SLIGHT CHANCE FOR SMALL HAIL WITH STRONGER CELLS. DEWPOINT DEPRESSIONS NEAR THE SURFACE ARE CURRENTLY CLOSE TO 40*F AND SHOULD INCREASE AS THE AFTERNOON WEARS ON AND THE SURFACE LAYER MIXES OUT. SURFACE ISOBARS INDICATE A LIMITED AMOUNT OF MOISTURE ADVECTION FROM THE SOUTHEAST FOR LATER TODAY WHICH MAY MOISTEN THE BOUNDARY LAYER BUT IS NOT YET ANTICIPATED TO BE INCREDIBLY SIGNIFICANT. WITH INVERTED V SOUNDINGS UP TO NEAR 13KFT DOWNDRAFTS WITH GUSTY WINDS AND DRY LIGHTNING LOOK TO BE THE MAIN THREATS OVERALL. PEAK TIME FOR SHOWERS AND THUNDERSTORMS WILL BE CENTERED AROUND 3 TO 9PM WITH THUNDERSTORMS TAPERING OFF NEAR MIDNIGHT. AFTERNOON WINDS WILL BE GUSTY NEAR 20 MPH FROM THE SOUTH VEERING TO THE WEST POST COLD FRONT WITH HIGHS IN THE LOWER TO UPPER 90S. A BRIEF 100 MAY EVEN SNEAK IN FOR EASTERN PORTIONS OF NEMONT NEAR LOW LYING VALLEYS DUE TO PREFRONTAL WARMING. GAH .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... NO SIGNIFICANT CHANGES AGAIN TODAY TO THE EXTENDED FORECAST. MODELS REMAIN IN RELATIVELY GOOD AGREEMENT THROUGH THE MIDDLE OF NEXT WEEK WITH GENERALLY HOT AND DRY PATTERN. UPPER RIDGE OVER THE REGION AT THE OPEN OF THE WEEK WILL BE SUPPRESSED SLIGHTLY BY UPPER LOW MOVING OVER WESTERN CANADA DURING THE MIDDLE OF THE WEEK. THEN RIDGE REBOUNDS FOR THE END OF THE WEEK. EBERT PREVIOUS LONG TERM DISCUSSION...CONDITIONS STILL LOOKING PRIMARILY DRY IN THE EXTENDED PERIOD. THE PERIOD BEGINS SUNDAY NIGHT WITH AN EXITING UPPER RIDGE AND AN APPROACHING UPPER TROF AND SURFACE COLD FRONT...HOWEVER THEY REMAIN FAR ENUF WEST THAT CONDITIONS WILL REMAIN DRY THRU MOST OR ALL OF MONDAY NIGHT. BY TUESDAY THE COLD FRONT MOVES THRU FOLLOWED BY THE UPPER TROF RESULTING IN A CHANCE FOR SOME SHOWERS AND STORMS TUESDAY AND TUESDAY NIGHT. BY WEDNESDAY THE UPPER FLOW ACROSS THE REGION IS MAINLY ZONAL AS MONTANA GETS SANDWICHED IN BETWEEN BROAD LOW PRESSURE ACROSS MUCH OF WESTERN AND CENTRAL CANADA AND BROAD HIGH PRESSURE ACROSS THE SOUTH CENTRAL AND SOUTHWESTERN UNITED STATES. THIS LOOKS TO BE THE CASE THRU THURSDAY NIGHT OR FRIDAY BEFORE UPPER RIDGING BEGINS FLEXING MUSCLE NORTHWARD INTO EASTERN MONTANA. THUS THE COOLER TEMPERATURES REALIZED BEHIND THE FRONT OF TUESDAY WILL MORE OR LESS REMAIN THRU LATE IN THE WEEK BEFORE THEY BEGIN TO RISE AGAIN BY NEXT WEEKEND AS THE UPPER RIDGE BUILDS. HAVE THUS LOWERED TEMPERATURES A BIT FOR THIS PERIOD ALTHO HAVE PLAYED THINGS CLOSE TO THE VEST AND TRIED NOT TO GO TOO COOL AT THIS POINT GIVEN THAT LATE JUNE/EARLY JULY SUN CAN BE RATHER INTENSE AND HEAT THINGS UP QUICKLY EVEN THO THE AIRMASS MAY BE ON THE SLIGHTLY COOLER SIDE. && .AVIATION... VFR IN GENERAL THRU TOMORROW. CUMULUS BEGINNING TO DEVELOP OFF THE MOUNTAINS OF SOUTHWEST MONTANA THIS AFTERNOON. SOME OF THE CUMULUS WILL DEVELOP INTO TOWERING CUMULUS AND CUMULONIMBUS BY LATE AFTERNOON WITH A FEW THUNDERSTORMS LIKELY TO BE AROUND THE AREA. ANY STORMS AT OR NEAR A TERMINAL COULD DROP CONDITIONS TO MVFR/IFR BRIEFLY AND PROVIDE STRONG...GUSTY...AND ERRATIC WIND. WIND WILL SHIFT TO NORTHWEST BY EARLY EVENING FOLLOWING THE PASSAGE OF A SURFACE TROF. && .FIRE WEATHER... MAXIMUM TEMPERATURES IN THE MID 90S TO NEAR 100 THIS AFTERNOON COMBINED WITH DEWPOINT READINGS IN THE 40S ARE CREATING RELATIVE HUMIDITY VALUES IN THE LOW TO MID TEENS OVER MUCH OF THE REGION. A COLD FRONT APPROACHING THE REGION IS TRIGGERING A FEW DRY THUNDERSTORMS THAT HAVE THE POTENTIAL TO PRODUCE STRONG ERRATIC WIND GUSTS. A SOUTHWEST WIND OF 10 TO 20 MPH HAS ALSO DEVELOPED AHEAD OF THE COLD FRONT. ALL THESE FACTORS WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR ALL FIRE ZONES UNTIL 9 PM MDT. CONDITIONS SHOULD IMPROVE LATE THIS EVENING BEHIND THE COLD FRONT. AJZ/RAE && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ119-MTZ120- MTZ121-MTZ122. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 358 AM MDT THU JUN 25 2009 MTZ016>027-059>062-261000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 358 AM MDT THU JUN 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 2 PM THROUGH 9 PM TODAY FOR LOW RELATIVE HUMIDITY VALUES...A MODERATELY STRONG SOUTHWEST WIND...AND DRY THUNDERSTORMS. ANY THUNDERSTORMS THAT DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND EVENING HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 347 PM MDT THU JUN 25 2009 MTZ016-059-252230- PHILLIPS- 347 PM MDT THU JUN 25 2009 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA... UNTIL 430 PM MDT. AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF WAGNER..MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4871 10771 4850 10747 4831 10800 4846 10816 TIME...MOT...LOC 2147Z 236DEG 34KT 4844 10794 GAH WEATHER.GOV/GLASGOW
The Glasgow radar (KGGW), 91 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
County sheriff reported one inch hail between Malta and Whitewater on Highway 191.
Severe thunderstorm brought a gust to about 60 mph.
A weather station measured a 58 mph gust that occurred from rain showers collapsing over the area. No significant storms were in the area of the event and no damage was reported.
Took a stainless steal BBQ grill off the deck and rolled it over across the yard.
Four large cottonwood trees damaged. One tree snapped at base, one about six feet up, and the other two had very large branches/trunks blown down.
Measured at the Wolf Point Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167515, 167517, 167518, 168896, 168897, 174263, 168898, 168899, 173010, 168900, 167521.